Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 166, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 28, 2002, 4:30 PM MDT for Sherman County, Wallace County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 28, 2002, 4:30 PM MDT (22:30 UTC)
- Expired
- Aug 28, 2002, 5:30 PM MDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Sherman County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 26 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 4:35 PM MDT | Hail 0.88 | Wallace, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:00 PM MDT, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 28, 1:00 PM MDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT WED AUG 28 2002 ANALYSIS SHOWS CWA SPLIT DOWN THE MIDDLE WITH 500 MB RIDGE LINE AT 12Z EXTENDING FROM JUST EAST OF NORTH PLATTE SSW TO NEAR ELKHART IN FAR SW KANSAS. FURTHER...STRONG SHORT WAVE THAT PASSED OVER NW HALF OF CWA EARLY TODAY EASILY SEEN AS TSRAS DEVELOPED THIS AM IN NE COLORADO THEN MOVED SLOWLY E THEN ACCELERATED SE ACROSS SCEN CWA UNDER NW FLOW. ETA DEPICTED SHORT WAVE BEST WITH RESPECT TO 588 HT PLACEMENT ACROSS TRI-STATE AREA. SO WILL LEAN TOWARD ETA THIS FCST. MODELS ALSO SHOW WEAK BLOCK AT 500 MB ACROSS CONUS WITH CUTOFF LOWS OVER SOUTH IDAHO AND NORTH GEORGIA. THIS LASTS THROUGH EARLY FRI ALLOWING AT LEAST TWO SHORT WAVES TO MOVE INTO CWA (TONIGHT AND THU NIGHT) WITH SECOND ONE LOOKING STRONGEST AT THIS TIME. WITH RIDGE LINE JUST TO MY EAST THIS ALLOWS DIVERGENCE ALOFT TO AUGMENT/SUSTAIN TSRAS TRIGGERED BY SHORT WAVES. MODELS SHOW LOTS OF MOISTURE AVAILABLE INTO FRI. MORNING ACTIVITY MOVING SE OUT OF CWA WITH SOME SUNSHINE BREAKING THROUGH. AFTER SEVERAL HOURS DURING WHICH WESTERN AREA OF CWA SHOULD WARM INTO 80S AND BEGIN TO DESTABILIZE (CURRENTLY UNDER SUBSIDENCE BEHIND MORNING TSRAS) MODELS SHOW ANOTHER SHORT WAVE (WITH ASSOCIATED VORT MAX AND UVV) MOVING INTO WEST FROM SOUTHWEST BY LATE AFTERNOON/EARLY EVENING. SOME TSRAS POSSIBLE TO GO SEVERE IN NW HALF CWA LATE. EFFECTS/POSITION OF NEXT/THIS EVENINGS SHORT WAVE EVIDENT ON SAT/LIGHTNING PICS CURRENTLY OVER NW NEW MEXICO. EXPECT LITTLE CHANGE IN TEMPS OR CLDS NEXT 36 HRS WITH ANOTHER ROUND OF TSRAS THU EVENING AND NIGHT. ALL PARAMETERS INDICATE THAT ONE TO BE SLIGHTLY AMPLIFIED AS COMPARED TO THE ONE THIS EVENING. THINGS CHANGE BEGINNING FRI. UPPER LOW OVER IDAHO PULLS OUT TO NE INTO SW CANADA THEN BEGINS TO MOVE E IN WESTERLY FLOW. AT THE SAME TIME THE GEORGIA LOW APPEARS TO DRIFT SOUTH AND SOUTHWEST ALLOWING THE UPPER RIDGE OVER THE PLAINS TO GROW SLIGHTLY AND TILT MORE TO A NORTHEAST/SOUTHWEST ORIENTATION. RESULT ON MY CWA LOOKS TO BE DRYING AND WARMING THROUGH THE WEEKEND. BY END OF WEEKEND RIDGE IS ORIENTED ALMOST WEST TO EAST...WEAKENING AND RETREATING SOUTH. SIMULTANEOUSLY NORTHERN JET SETTLES TO SOUTH BRINGING CWA INTO ZONAL FLOW AND NEAR NORMAL TEMPS BY MON/TUE. CURRENTLY MODELS HAVE SHORT WAVES PASSING ACROSS CWA AND NORTH ON MON AND WED...SO WILL GO WITH CHANCE TSRAS THOSE DAY. OTHERWISE DRY LATE FRI THROUGH WED. .GLD...NONE. RJC
In the hours before
Special weather statement, Aug 28, 11:21 AM MDT, 5 hours 9 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1121 AM MDT WED AUG 28 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO. SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. A RATHER COMPLEX SURFACE PATTERN EXISTS OVER THE REGION. AN OUTFLOW BOUNDARY FROM THUNDERSTORMS OVER NEBRASKA HAS MOVED ACROSS THE AREA. THE COMBINATION OF THIS BOUNDARY AND AN UPPER LEVEL DISTURBANCE IS CURRENTLY CAUSING SCATTERED THUNDERSTORMS OVER NORTHWEST KANSAS. THESE THUNDERSTORMS SHOULD BE EAST OF THE AREA EARLY THIS AFTERNOON. LOCALLY HEAVY RAINFALL AND LARGE HAIL HAVE OCCURRED WITH THESE STORMS. LOCATIONS ALONG AND SOUTH OF A SHARON SPRINGS TO COLBY TO HILL CITY LINE WILL BE AFFECTED BY THESE THUNDERSTORMS. THE AIR MASS OVER EXTREME SOUTHWEST NEBRASKA...EXTREME EAST CENTRAL COLORADO...AND THE REST OF NORTHWEST KANSAS HAS TEMPORARILY BECOME MORE STABLE TO THE NORTH OF THE BOUNDARY AND ONGOING THUNDERSTORMS. MOST LOCATIONS HAVE A CONSIDERABLE AMOUNT OF CLOUD COVER HOLDING DOWN TEMPERATURES. IF THIS CLOUD COVER PERSISTS...THIS COULD KEEP THE AIR MASS STABLE. IF THE CLOUD COVER BREAKS AND ALLOWS HEATING TO TAKE PLACE...AN AXIS OF INSTABILITY IS EXPECTED TO DEVELOP ALONG THE COLORADO BORDER. STRONGER JET WINDS AND AN UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST BY LATE THIS AFTERNOON. PLENTIFUL LOW LEVEL MOISTURE AND LEFTOVER SURFACE BOUNDARIES WILL REMAIN OVER THE AREA AS WELL. AT THIS TIME...SCATTERED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP IN EASTERN COLORADO LATE THIS AFTERNOON...AND THEN MOVE ACROSS THE REST OF THE AREA TONIGHT. BECAUSE OF THE ONGOING THUNDERSTORMS...AND FAVORABLE PARAMETERS FOR SEVERE WEATHER WITH THE NEXT ROUND OF THUNDERSTORMS...SPOTTERS MAY BE NEEDED ACROSS THE ENTIRE AREA. THE MAIN THREATS FROM ALL STORMS WILL BE LARGE HAIL... DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WHICH MAY CAUSE FLOODING. BULLER
Local storm report, Aug 28, 11:30 AM MDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1130 AM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM 9 SE SHARON SPGS KS .88 INCH HAIL
08/28/02 WALLACE REPORTED BY PUBLIC.Special weather statement, Aug 28, 2:11 PM MDT, 2 hours 19 minutes before
COZ091-092-290100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 211 PM MDT WED AUG 28 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF EASTERN COLORADO UNTIL 7 PM MDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES IN THE TRI STATE AREA... KIT CARSON AND CHEYENNE. STORMS THAT FORM IN THE WATCH AREA WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION. MARTIN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 9:07 AM MDT | Severe Thunderstorm Warning | GLD | Sherman | 53 min |
| Aug 28, 11:02 AM MDT | Severe Thunderstorm Warning | GLD | Wallace | 43 min |
| Aug 28, 8:39 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 51 min |
| Aug 28, 5:33 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.